Non-injection-site necrotic skin lesions complicating postoperative heparin thromboprophylaxis Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • The patient case we present is a definite case of HIT from both clinical and serological perspectives. The 4Ts score was eventually 8/8 (maximum) based upon thrombocytopenia (88% platelet count fall to nadir of 58 × 109/L), appropriate timing (onset on Day 5 post-intraoperative UFH exposure), thrombosis (right lower limb DVTs, skin necrosis, anaphylactoid reaction to IV heparin, right hallux ischemic necrosis), and no plausible alternative explanation for thrombocytopenia. In addition, the patient had a strong positive SRA and PF4-dependent ELISA. Although necrotizing skin lesions distant from heparin injection sites are not a common consequence of HIT, their occurrence in this patient—along with previous supportive literature [11-13]—indicate that these lesions should be considered rare manifestations of HIT. Moreover, the distinct localization of the unusual necrotic skin rash to the right limb suggests that a low flow state due to the arterial obstruction or perhaps even as a result of an underlying venous thrombus, both of which were present in our patient, could play a key pathophysiological role in predisposing to this unusual complication of HIT.

publication date

  • August 2015